Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 119, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 20, 1997, 8:29 PM CDT for Presidio County, Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 20, 1997, 8:29 PM CDT (01:29 UTC)
- Expired
- May 20, 1997, 9:20 PM CDT
- In force
- 51 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Presidio County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 8:55 PM CDT | Hail 0.75 | Presidio, TX | A northeasterly upslope flow into the mountains of northern Chihuahua formed storms in the mountainous terrain. These storms were advected over the top of a frontal boundary and crossed the Rio Grande near Presidio where the hail fell. The storm appeared to c |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 210130 SVRMAF TXC377-210220- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 829 PM CDT TUE MAY 20 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:53 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, May 20, 3:53 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 352 PM CDT TUE MAY 20 1997 THUNDERSTORMS FIRING OUT IN WARM SURFACE AIR OF NORTHERN MEXICO. MODERATE SWLY FLOW SHOULD CARRY STORMS ACROSS RIO GRANDE INTO SW MOUNTAINS THIS EVENING. MODELS SHOWING LIFT TO COME ACROSS REST OF AREA LATE TONIGHT. THIS LIFT MAY BE ABLE TO SUSTAIN THUNDERSTORMS FROM SOUTHWEST THROUGH MUCH OF THE NIGHT TO NEAR PECOS RIVER. HAVING A HARDER TIME WITH MUCH IN THE WAY OF POPS FARTHER EAST. WITH STORMS MOVING INTO SOME AREAS LATE...MAY BE WORTH MENTIONING A "FAIR" OR "P/C" FOR THE EVENING HOURS...THEN THE POPS LATE. FOR WEDNESDAY...FRONTAL BOUNDARY MAY NOT BE A HUGE PLAYER OTHER THAN LIMITING NORTHWARD EXTENT OF ACTIVITY. FOCUS STILL SEEMS TO BE WEST OF THE MOUNTAINS WHERE LOW LEVEL CONVERGENCE...UPPER SUPPORT...AND INSTABILITY WILL BE LOCATED. FOR WED EVENING...ADVECT STORMS TO NORTHEAST. MAY SEE MUCH THE SAME STORY AS TODAY WITH MOST STORMS DEVELOPING IN UPSLOPE AREAS IN MEXICO. MAF 56 80 20 20 CNM 54 82 40 20 MRF 52 81 50 20 P07 57 82 30 20 MATHEWS
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:46 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 44 min |
| May 21, 3:37 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
| May 21, 6:31 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.